Hallowe’en

 

My husband did not get his wish….he wanted me to be bald so he could draw eyes in the back of my head.

 

Ha ha.  Get it, a teacher with eyes in the back of her head.

I’ve still got my hair!  I’m told it’s due to come out 14 days after my first treatment (October 22).

 

I was a witch for Hallowe’en, and used my wig for my long hair.

That didn’t last long…boy is that damn thing itchy.

Advertisements

Nose Hairs

 

The nose hairs have left the building.

There is no longer anything holding in the snot.

Dribble…dribble…dribble.

Sigh…..

The Nurse with the Bloody Gloves

Last night I had a hot flash and came to the realization that menopause has now hit…. that was until this morning when I discovered that I had my period.  Wait a minute…this isn’t suppose to happen.  I’m not suppose to have a period (the drugs I’m taking are suppose to stop the estrogen from floating around my body).   AHHHH!

 

Today the home care nurse came over to give me my heparin (some blood-clotting infusion) for my picc. line (thing in my arm that goes to my heart).  So she put on her latex gloves and I noticed that there was blood on them.

So I told her and she changed them….but she took the new ones out of the some pouch the bloody ones were in.

Needless to say,  I was not too impressed.  In fact, I was quite horrified.  Then she was struggling to try to get the bandages off my arm, so she gave up, and pulled off her gloves.

All I could think of is if I get an infection at this sight, I’m going to die.  So I asked her if I could clean it off myself and she let me.  Then she said I didn’t have the right dressings and she would come back on Monday to change them.  I am not too comfortable with her coming back at this point and think I will phone my Oncology nurse in the morning and ask for another home care company to help me with the Picc. Line.

 

The news said this morning that the swine flu has hit one of the downtown hospitals.

It’s comforting to know that it just happens to be mine.  Just my luck.

 

Got my hair cut

Frig it’s cold when you are bald.

Burning Butt

Today, I got to battle DIARRHEA!

Yippee. eh!

I never knew it was possible to be constipated with diarrhea…but I assure you it is quite possible.

My hemorrhoids/maternity tags or whatever you want to call them are popping out like balloons (and bleeding no less).

And to top it off, whenever anyone phoned as I rested on “La Toilette”, my darling daughter, and lovely secretary, would say,  “I’m sorry,

my mother has DIARRHEA REALLY BAD and can’t come to the phone right now!

…and it wasn’t a telemarketer calling either.   (Well, at least it wasn’t a relative)

Hmmmm…….

I hope tomorrow isn’t so dramatic.

I think I’d better stick to soup.

I think my brother-in-laws Jambalaya was the culprit, which I ate at lunch.

My husband said it was spicy, really spicy, although I swear I didn’t taste it… at all.

I’ll have to call and thank him for burning my butt!

Who needs chemo when you’ve got your relatives ready to kill you?

Postcards

The next  2 Thursdays a nurse will be coming to my house to flush the picc with heparin or something like that so I don’t get blood clots.

I’m not due back for another chemo treatment until Nov. 12.  Thank heavens.

Today, am ridiculously tired.  One of my sisters drove me to my parent’s place where I slept for the majority of the day while my kids played with the next door neighbours kids.  I briefly went grocery shopping with my husband this morning but kept getting dizzy.  The shopping cart kept me upright because the place was SWAYING something fierce.

I hope I get some energy back tomorrow.

Later That day….

Okay the weirdest thing happened.

Just this morning my husband said, “You know, it’s too bad we didn’t get to the market yesterday, because we sure could use some samosas… the kids like them  (this is after we were talking about what we were going to eat this week seeing as I am not particularly hungry nor I am really relishing the idea of cooking anything).

Then we got a message on our answering machine offering us some delicious samosas from one of my colleagues!  Coincidence…. or not?

Last Wednesday, I read a book that one of my daughter’s teachers lent me called, “Postcard Moments”.

In a nutshell, it essentially claims that when things are rough, God sends “Postcards” to us to help us deal with it.

Today’s postcard….Samosas !

 

The Cow Glove

My doctor said I would be fine, but I did get some of the chemotherapy side effects  (for example:  red pee for a while from the chemo drug ebirubicin (spelling?).

I wasn’t expecting the headache/dizziness from the anti-nausea pills.  I thought the nausea was going to happen and it did.  Hopefully it won’t last for too many days.  I was told to take some other anti-nausea drug before and during my next treatment to see if that helps.  It’s a matter of trial and error.

My lymph nodes under my surgery arm have become swollen and hard.  The nurse said that happens sometimes and if it gets red I will have to go to my surgeon and get the area drained (it’s puffy).  Today, it seems a bit better.   I’m hoping my lymph nodes will drain themselves.

Next Thursday, a nurse will be coming over to my house to flush out the picc line they put into my arm (to prevent blood-clotting).  It’s like a porticath (which they sew into your chest), but it’s in your arm.  It is a line from your arm to the top part of your heart and it’s used for taking blood and doing your chemo treatments.  Apparently, chemo tends to burn out your veins and then the nurses have nothing to work with later in life.  I have small veins which nurses have difficulty getting needles in and I bruise easily; so the picc line is ideal.  It hurt for several days, but I’ve gotten used to it.  The nurse gave me new dressings and repositioned it so it feels much better.  The weird thing about having a picc line is that when I take a bath or shower, I need to put on a glove that extends from my hand to my shoulder.  And guess what kind of glove that is?  A cow glove that veterinarians use when the cows are constipated!

I had to use my cow glove today to have a bath.

Next week, I have to go get some more blood taken out to see if my platelets are okay.

I’m hoping that they have a registered nurse at the lab at the hospital nearby that can take the blood out of of my picc line or they are going to have to stab me again in some other vein.

This whole thing is much more complicated than I thought it was going to be.  I feel like a human guinea pig.

Apparently the next time I go in for treatment, they may be giving my the swine flu vaccination.

I haven’t decided if I want to go ahead with that as they haven’t exactly tested it out on chemo. patients.

The infectious control woman at this hospital wants everyone to get it, but I have the feeling my oncologist doesn’t think it’s a good idea.

So now what?

Chemotherapy Treatment #1

Chemo went okay on Thursday…I didn’t get home til about 4:00.  But it gave me quite a headache and I was dizzy.

I tried to keep the nausea at bay despite having 2 different  anti-nausea medications in my IV and oral pills.

My stomach continued churning.

I was eating some pumpkin nuts and sunflower seeds and enjoying them, until all of the sudden I bit into one and tasted POO.  I ran to the bathroom and spit them out, rinsed my mouth, and brushed my teeth 4 times.

I asked my older sister to make me some Ginger tea and seriously, all I smelled was POO!  A few minutes later I smelled a bit of the ginger, but I had to forgo the drink.  I’ve heard people say that when they are on chemo, they had a metal taste in their mouth, but not poo.  I guess I’m a novelty.  And then I tried to drink tap water and it tasted like dirt.  I do not think I will be about to drink tap water for my chemo treatment because this has not gone away even today.  The nurse told me that sometimes that happens to people.

She also told me that people tend to gain about 10-12 pounds on this chemo cocktail…but if this nauseousness keeps up, I doubt that’s going to happen.  Somehow I think that the extra pounds won’t happen until they give me the steroids.  I’m a little bit worried about that set of 3 treatments (Dec.-March) because apparently that causes really severe muscle/joint and bone pain.  And because they also give you steroids, you start going wacky.

I also think that that part of the treatment requires a drug called Neuplasta to help boost up your immune system if you run into problems.  It’s a drug that is not covered by OHIP.  I heard a lady in the next bed freaking out at the pharmacist and her drug company and the bank because she didn’t have the money to pay for it and the pharmacy wasn’t going to give her the drug ($2,800 upfront).  Apparently her benefits only covered $5,000 a year and she need 4 treatments ($11,200).  It was not a pretty picture.  I guess I’d better start saving in case I will need this drug too.  I’m going to have to talk to our benefits department to see if I’m covered.

One of my colleagues brought me some soup yesterday.  It was delicious…for a while, but it didn’t stay in my stomach for very long.  I’m going to freeze the rest and enjoy it when the nauseousness subsides.

My daughter had a meat pie for dinner.  My husband took the little guy to Tim Hortons for dinner for…a donut.   I am not happy with him.

Well, at least I know what to expect the next two times I undergo chemo.  One down, five to go.